New York, 2004

Rip Current in New York, July 20, 2004

July 20, 2004 · NWS OKX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 20, 2:03 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 2:03 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
303 PM EDT TUE JUL 20 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
WEAK SURFACE TROF ACROSS REGION SHIFTS SLOWLY EASTWARD OVERNIGHT.
FLOW BASICALLY GOES LIGHT WEST TO NORTHWEST FOR A TIME LATER TONIGHT
INTO WEDNESDAY THAN SMOOTHES OUT TO A PREVAILING SOUTH TO
SOUTHWESTERLY FLOW. UPPER LEVEL TROF TO THE WEST TONIGHT EXPECTED TO
CLEAR THE REGION TO THE EAST AROUND MIDDAY OR SO WEDNESDAY.

WILL KEEP SLIGHT CHANCE GOING INTO THIS EVENING MAINLY AWAY FROM THE
COAST...THEN DIE THINGS OUT WITH LOSS OF HEATING. STILL PLAN ON
KEEPING OUT ANY MENTION OF PRECIPITATION WEDNESDAY AND WEDNESDAY
NIGHT.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
NOT LOOKING TO MAKE ANY CHANGES OF CONSEQUENCE THROUGH THIS PERIOD.
UPPER TROUGH JUST EAST OF THE AREA CUTOFFS UPPER LOW OFF NORTH
CAROLINA COAST DURING THE DAY THURSDAY. THIS CUTOFF HANGS AROUND
WHILE WELL TO THE WEST A SURFACE FRONTAL BOUNDARY APPROACHES THE
EASTERN SEABOARD. VERY SLOW MOVER AND THUS WHEN TO INTRODUCE NEXT
CHANCE OF PRECIPITATION A BIT HARD TO PIN DOWN. WILL INTRODUCE A
CHANCE THURSDAY AFTERNOON INTO EVENING...THIS MAINLY INSTABILITY AND
HEATING INDUCE CONVECTION...OTHERWISE FOR THE TIME BEING WILL JUST
GRADUALLY BRING AN INCREASING CHANCE FROM WEST TO EAST DURING
FRIDAY. BEST CHANCE PROBABLY FRIDAY NIGHT. SATURDAY A TOUGH CALL AS
FRONT SLIDES THROUGH BUT EVER SO SLOWLY. AS SUCH WILL KEEP MENTION
OF SHOWERS IN THE FORECAST FOR THE ENTIRE DAY ALTHOUGH DOWN TO ONLY
SLIGHT CHANCE AS DAY PROGRESSES. WITH ALSO KEEP A GOOD DEAL OF
CLOUDS AROUND FOR THE WEEKEND AS NORTHEASTERLY FLOW NOT REAL GOOD TO
DRY OUT THE AIR. NEXT PROBLEM ARISES LATE SUNDAY NIGHT THROUGH THE
FIRST PART OF NEXT WEEK AS THAT CUTOFF DOWN SOUTH PHASES AND BEGINS
TO DRIFT NORTHWARD. FOR THE TIME BEING WILL KEEP A MOISTURE LADEN
EASTERLY FLOW ACROSS REGION EARLY ON THIS PERIOD BEFORE GRADUALLY
SWINGING FLOW AROUND TO THE NORTHEAST LATER TUESDAY. AS SUCH WILL
ALSO KEEP A MINIMAL CHANCE OF LIGHT RAIN IN THE FORECAST ALTHOUGH
THIS SUBJECT TO CHANGE DEPENDING ON JUST HOW THINGS LINE UP FOR DAY
6 AND 7. THIS CHANGE COULD GO EITHER WAY...FOR THE BETTER OR
WORSE...SO BELIEVE IT BEST TO JUST STAY THE COURSE AND KEEP THE
MINIMAL CHANCE.
&&

.HYDROLOGY...
LOOKING AT ONLY ISOLATED CONVECTION INTO THIS EVENING AND MAINLY
AWAY FROM COASTAL LOCATION. COULD SEE A BRIEF DOWNPOUR BUT NOTHING
THAT WOULD PRESENT ANYTHING MORE THAN SOME VERY LOCALIZED FLOODING
PROBLEMS. DRY WEDNESDAY INTO THURSDAY AFTERNOON. QUARTER INCH OR SO
POSSIBLE FRIDAY.
&&

.AVIATION...SIMILAR NIGHT TONIGHT AS LAST NIGHT EXCEPT FOR ONE
CAVEAT...IF CI ENDS UP A BIT THICKER THAN CURRENTLY FORECAST THEN
FOG FORMATION SHOULD BE MINIMIZED SOMEWHAT.  HAVE GONE FOR JUST
SLIGHTLY MORE OPTIMISTIC THAN LAST NIGHTS CONDITIONS.
&&

.MARINE...
SEAS AT BUOYS 44025 AND 44017 WERE STILL BEING MEASURED AT 5 AND 6
FT RESPECTIVELY AT 18Z. BASED ON PAST AND CURRENT OBSERVATIONS AND A
SHORT RANGE FORECAST...SEAS WILL BE SLOW TO SUBSIDE BELOW 5 FT EAST
OF FIRE ISLAND INLET THROUGH TONIGHT. THEREFORE...A SMALL CRAFT
ADVISORY FOR ROUGH SEAS WILL BE CONTINUED EAST OF FIRE ISLAND
INLET...BUT DROPPED FROM SANDY HOOK TO FIRE ISLAND INLET. WINDS AND
SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA UNTIL AT
LEAST FRIDAY WHEN A WAVE OF LOW PRES MAY DEVELOP OFF THE MID
ATLANTIC COAST. &&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS...ANZ350-353.
&&
Hazardous weather outlook, Jul 20, 2:54 AM EST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
354 AM EDT TUE JUL 20 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-210930-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
354 AM EDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH
HIGHEST LIKELIHOOD NORTH AND WEST OF THE METRO AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
AGAIN FRIDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Suffolk

When
July 20, 5:15 PM EST
Where
Suffolk County, East Quogue
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A persistent south to southwest wind helped to generate rough seas on the ocean on Tuesday the 20th. These rough seas acted to help produce rip currents along the South Shore of Long Island. A 12-year old boy swimming in the surf at Dolphin Beach in East Quogue was caught in a rip current Tuesday evening. The boy was not able to swim out of it...and unfortunately he drowned. His brother was swimming in the general area as well...and was rescued.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Suffolk2004-07-2012MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413525.